Alert archive / Texas / Tornado Warnings in 1998

Tornado Warning 1, NWS Amarillo, TX

May 26, 1998Hartley County, Moore County, Texas

NWS Amarillo, TX issued this tornado warning at May 26, 1998, 10:19 PM CDT for Hartley County, Moore County, Texas. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 26, 1998, 10:19 PM CDT (03:19 UTC)
Expired
May 26, 1998, 10:55 PM CDT
In force
36 min
Issued by
NWS Amarillo, TX
Area
Whole counties

Counties Hartley County, TX, Moore County, TX

What was reported inside it

TimeReportWhereRemark
May 26, 10:35 PM CDTHail 0.75Dumas, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 3.3 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 1998-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2322 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 1998-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2322 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1554 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.6
Supercell composite
9.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

823 
WFUS1 KAMA 270317 RRA
TORAMA
TXC205-341-270355-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
1019 PM CDT TUE MAY 26 1998

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* TORNADO WARNING FOR...
  EASTERN HARTLEY COUNTY IN THE TEXAS PANHANDLE
  WESTERN MOORE COUNTY IN THE TEXAS PANHANDLE

* UNTIL 1055 PM CDT

* AT 1019 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A DEVELOPING TORNADO 7 MILES NORTHEAST OF CHANNING MOVING NORTHEAST
  AT 15 MPH.

IF YOU ARE IN A CAR...GO IN A NEARBY STURDY BUILDING AS A LAST
RESORT LIE FLAT IN A DITCH AND COVER YOUR HEAD.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at May 26, 3:15 PM CDT, 7 hours 4 minutes earlier.

Area forecast discussion, May 26, 3:15 PM CDT, 7 hours 4 minutes before
FPUS3 KAMA 262016
AFDAMA

TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
315 PM CDT TUE MAY 26 1998

SFC DWPTS IN 50S OVR ALL OF FCST AREA ATTM XCPT SERN TX PNHDL WHERE
LOWER 60S DWPTS IN PLACE.  AMS IS VERY UNSTABLE AREA-WIDE WITH ADAP
INDCG LI/S IN -6 TO -9 RANGE ATTM.  CAP IS NON-EXISTENT.  DRYLN OVR
ERN NM W OF CAO-TCC-ROW.  OLD FRONTAL BNDRY LIES S OF CVS-LBB-SPS.
WITH APCH OF WK H5 SHTWV NEARING ELP ATTM FEEL THAT CNVTN WL BE OCRG
DURG EVE...DVLPG ON AFOREMENTIONED BNDRYS AND THEN MOVG NEWD.  MODELS
DVLP LLJ DURG NGT WHICH WL SERVE AS LOW-LVL SUPPORT FOR TRW.  WL PLACE
HIST POPS IN SWRN ZNS ON E SIDE OF BOTH SFC MSTR AXIS AND LLJ AXIS.
ON WED...SFC WLYS BGN TO MOV IN...DRYING OUT LOW LVLS.  WL LEAVE OUT
POPS XCPT FOR SERN ZNS LATE AFTN AND EVE ON WED...WHERE MSTR WL ENDURE
LONGEST.  THEN H5 HGHTS WL BE INCRG AS RDG BUILDS THRU SAT. BY SUN...
H5 FLOW WL INCR AS RDG IS DAMPENED AHD OF NEXT H5 LONGWV TROF.  WL
CARRY SLGT CHC TRW ALL SXNS FOR SUN.  03

.AMA...
TX...NONE.
OK...NONE.

COCKRELL

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 8:53 PM CDTSevere Thunderstorm WarningAMAPotter, Randall47 min
May 26, 9:38 PM CDTSevere Thunderstorm WarningAMAMoore, Sherman67 min
May 26, 9:46 PM CDTSevere Thunderstorm WarningAMAHartley34 min
May 26, 11:41 PM CDTSevere Thunderstorm WarningAMAHutchinson64 min

Nearby

Tornado Warnings in Texas, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.